Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 227, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 24, 2004, 8:09 PM MDT for Bent County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2004, 8:09 PM MDT (02:09 UTC)
- Expired
- Sep 24, 2004, 9:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Bent County, CO
The radar
The Pueblo radar (KPUX), 125 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 250209 SVRPUB COC011-250315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 808 PM MDT FRI SEP 24 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENT COUNTY IN SOUTHEAST COLORADO * UNTIL 915 PM MDT. * AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF MCCLAVE...OR 11 MILES WEST OF LAMAR. THE THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL AFFECT AREAS AROUND MCCLAVE THROUGH 9 PM. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3799 10296 3793 10273 3818 10273 3821 10286 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:25 PM MDT, 5 hours 44 minutes earlier.
Area forecast discussion, Sep 24, 2:25 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT FRI SEP 24 2004 .SHORT TERM... (TONIGHT AND SATURDAY) MAIN CONCERN IS THE PCPN COVERAGE. AN ELONGATED TROF WL EXTEND FROM THE GREAT LAKES STATES...ACRS CO THRU SAT. TONIGHT A SHRTWV WL DROP INTO CO FROM THE NW...THEN LATE TONIGHT AND THRU THE DAY SAT A STRONGER AREA OF PV WL STRETCH ACRS THE FORECAST AREA. THIS AFTERNOON HYR DEW POINT AIR AND HYR CAPES LIE OVR THE FAR SE PLAINS...AND THIS IS WHERE THE STRONGER STORMS ARE MORE LIKELY TO BE EARLY THIS EVENING. WL COVER THE FORECAST AREA WITH ISOLD TO SCT SHOWERS/TSTMS. MODELS SHOW THE POTENTIAL FOR PCPN TO CONTINUE OVR MAINLY THE FAR SE PLAINS THRU MUCH OF THE NIGHT...IN THE AREA OF SRLY FLOW AND WAA SO WL GO ALONG WITH THIS AND KEEP IN SOME ISOLD POPS WHICH WL ALSO BLEND BETTER WITH SURROUNDING AREAS. ON SAT WITH THE UPR LIFT PRESENT AND MSTR SHOULD AGAIN SEE SHOWERS AND TSTMS ACRS THE AREA. BEST MSTR AND LIFT WL BE ALONG THE SRN PORTIONS OF THE FORECAST AREA AND HAVE BUMPED UP SOME OF THE POPS. THERE WL ALSO BE SOME LOW TO MID LVL UPSLOPE FLOW ALONG THE SE MTS AND ADJACENT PLAINS WHICH WAS ALSO A REASON TO INCREASE POPS IN THIS AREA. MAX TEMPS ARE WARMER THAN GUIDANCE AND IT LOOKS LIKE SOME COOLER AIR WL SINK SOUTH INTO THE AREA AND WL LOWER TEMPS A BIT. .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) STORM TRACK REMAINS ALONG THE NORTHERN BORDER THROUGH THE PERIOD... WITH A WEAK UPPER TROF LINGERING OVER NM THROUGH THESDAY. NOT MUCH SYNOPTIC LIFT THROUGH FRIDAY...HOWEVER THE MOISTURE ASSOCIATED WITH THE UPPER TROF COMBINED WITH DAYTIME HEATING...OROGRAPHICS...AND MID LEVEL LAPSE RATES...SHOULD BE ENOUGH TO BRING ISOLATED SHOWERS AND STORMS TO THE MOUNTAINS AND PLAINS EACH DAY. WINDS ALOFT REMAIN WEAK...WHILE SOUTHEASTERLY WINDS GENERALLY PREVAIL ACROSS THE PLAINS. FLOW LOOKS TO INCREASE A BIT AND BECOME SOUTHWEST THURS AND FRI AHEAD OF INCOMING SOUTHWEST CUTOFF LOW. ALL WILL DEPEND ON SPEED AND TRACK OF LOW...WHICH IS USUALLY QUITE VARIABLE THIS FAR OUT. TEMPS HOVER NEAR CLIMO. MADE ONLY A FEW TWEAKS TO CURRENT GRIDS. KC && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 24, 6:29 AM MDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 629 AM MDT FRI SEP 24 2004 COZ058>089-093>099-251300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 629 AM MDT FRI SEP 24 2004 .DAY ONE...TODAY AND TONIGHT. A WEATHER DISTURBANCE WILL MOVE INTO SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY BRINGING INCREASING MOISTURE AND A THREAT FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH. SOME BRIEF RAINFALL WILL BE POSSIBLE WITH STORMS...ESPECIALLY OVER AND NEAR THE HIGHER TERRAIN. THUNDERSTORMS SHOULD DIMINISH ACROSS MOST AREAS BY MIDNIGHT...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE UNTIL 300 AM ALONG THE SOUTHERN COLORADO BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS WILL RETURN TO SOUTH CENTRAL AND SOUTHEAST COLORADO FOR SATURDAY THROUGH THURSDAY. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 35 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. KT/METZE
In the hours before
Local storm report, Sep 24, 5:04 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO EVENT TIME
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 13 N HOLLY 38.24N 102.12W
09/24/2004 1.00 INCH PROWERS CO PUBLIC
&&
FORTUNELocal storm report, Sep 24, 5:29 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
529 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 14 N HOLLY 38.26N 102.12W
09/24/2004 1.00 INCH PROWERS CO PUBLIC
HAIL LASTED FOR 45 MINUTES AND COMPLETELY COVERED GROUND
SEVERAL INCHES DEEP.
&&
RSGLocal storm report, Sep 24, 6:01 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
601 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL SPRINGFIELD 37.41N 102.62W
09/24/2004 1.50 INCH BACA CO LAW ENFORCEMENT
0535 PM HAIL SPRINGFIELD 37.41N 102.62W
09/24/2004 1.00 INCH BACA CO TRAINED SPOTTER
0550 PM HAIL SPRINGFIELD 37.41N 102.62W
09/24/2004 1.25 INCH BACA CO LAW ENFORCEMENT
&&
RSGLocal storm report, Sep 24, 6:04 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL N SPRINGFIELD 37.40N 102.61W
09/24/2004 1.00 INCH BACA CO TRAINED SPOTTER
&&
RSGLocal storm report, Sep 24, 6:25 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL N SPRINGFIELD 37.40N 102.61W
09/24/2004 1.25 INCH BACA CO TRAINED SPOTTER
0615 PM HAIL N SPRINGFIELD 37.41N 102.62W
09/24/2004 1.75 INCH BACA CO TRAINED SPOTTER
&&
RSGLocal storm report, Sep 24, 8:03 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
803 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL LAMAR 38.08N 102.62W
09/24/2004 0.88 INCH PROWERS CO EMERGENCY MNGR
&&
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:53 PM MDT | Flash Flood Warning | PUB | Prowers | 3 hr |
| Sep 24, 7:49 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.